Q: Dear Dave,
Last night at a restaurant I ate an hors d’oerve dish that the place challenges people to finish, presumably because it is so hot. Few do it. It is made up of 5 habanero chile fritters and habanero hot sauce for dipping. Going down was painful, but do-able. When it hit my stomach, though, I felt a low level burning irritation. And when I began eating the main dinner, that burning irritation turned into a powerful hurt that would dissipate only after leaning forward for about 5 minutes. Needless to say I couldn’t finish my meal. The pain came back again just before going to bed and again in the middle of the night. In the night I took several Tums which only made it worse and caused me to throw up. Now, in the morning I am afraid to eat anything for fear of exacerbating the pain again, which again is at a low level burning irritation. Have you heard of this happening before? Is there a way to resolve this?
A: Hello Michael:
It has never been demonstrated that capsaicin damages the esophagus or stomach, but you may be super-sensitive to capsaicin of that power in your stomach. If you are suffering from acid reflux, the Tums would have helped the situation by neutralizing stomach acid. Of course, I am not a doctor, but it occurs to me that you should be checked for stomach ulcers. In the meantime, drink milk or eat ice cream. Hope this helps.